Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 26, 2008, 1:47 AM CDT for Cook County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2008, 1:47 AM CDT (06:47 UTC)
- Expired
- May 26, 2008, 2:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
County Cook County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDLH 260647
TORDLH
MNC031-260730-
/O.NEW.KDLH.TO.W.0005.080526T0647Z-080526T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
147 AM CDT MON MAY 26 2008
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN COOK COUNTY IN NORTHEAST MINNESOTA...
* UNTIL 230 AM CDT
* AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BRULE
LAKE...OR 19 MILES NORTHWEST OF GRAND MARAIS...MOVING EAST AT 32
MPH.
* THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
TWO ISLAND LAKE BY 155 AM...
BEARSKIN LAKE BY 210 AM...
NORTHERN LIGHT LAKE AND ALDER LAKE BY 215 AM...
DEVIL FISH LAKE AND MCFARLAND LAKE BY 225 AM...
TOM LAKE AND 6 MILES SOUTH OF EAST PIKE LAKE BY 230 AM...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0647Z 259DEG 28KT 4793 9059
$$
STEWART4 follow-up statements
000
WWUS53 KDLH 260658
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
158 AM CDT MON MAY 26 2008
MNC031-260730-
/O.CON.KDLH.TO.W.0005.000000T0000Z-080526T0730Z/
COOK MN-
158 AM CDT MON MAY 26 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR NORTHERN
COOK COUNTY...
AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR EAGLE MOUNTAIN...OR 15 MILES NORTHWEST OF
GRAND MARAIS...MOVING EAST AT 32 MPH.
THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
6 MILES SOUTH OF BEARSKIN LAKE AND 7 MILES SOUTH OF FLOW LAKE BY
210 AM...
NORTHERN LIGHT LAKE AND ALDER LAKE BY 220 AM...
7 MILES SOUTH OF WEST PIKE LAKE BY 225 AM...
DEVIL FISH LAKE AND MCFARLAND LAKE BY 230 AM...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0658Z 259DEG 28KT 4794 9050
$$
STEWART000
WWUS53 KDLH 260708
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
208 AM CDT MON MAY 26 2008
MNC031-260730-
/O.CON.KDLH.TO.W.0005.000000T0000Z-080526T0730Z/
COOK MN-
208 AM CDT MON MAY 26 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR NORTHERN
COOK COUNTY...
AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR TWO ISLAND LAKE...OR 14 MILES NORTH OF GRAND
MARAIS...MOVING EAST AT 32 MPH.
THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
NORTHERN LIGHT LAKE AND ALDER LAKE BY 220 AM...
7 MILES SOUTH OF WEST PIKE LAKE BY 225 AM...
DEVIL FISH LAKE AND MCFARLAND LAKE BY 230 AM...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0708Z 259DEG 28KT 4795 9039
$$
STEWART000
WWUS53 KDLH 260715
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
215 AM CDT MON MAY 26 2008
MNC031-260730-
/O.CON.KDLH.TO.W.0005.000000T0000Z-080526T0730Z/
COOK MN-
215 AM CDT MON MAY 26 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR NORTHERN
COOK COUNTY...
AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR NORTHERN LIGHT LAKE...OR 14 MILES NORTH OF
GRAND MARAIS...MOVING EAST AT 32 MPH.
THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
NORTHERN LIGHT LAKE AND ALDER LAKE BY 220 AM...
8 MILES SOUTH OF WEST PIKE LAKE BY 225 AM...
DEVIL FISH LAKE AND MCFARLAND LAKE BY 230 AM...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0715Z 259DEG 28KT 4796 9031
$$
STEWART000
WWUS53 KDLH 260721
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
221 AM CDT MON MAY 26 2008
MNC031-260731-
/O.EXP.KDLH.TO.W.0005.000000T0000Z-080526T0730Z/
COOK MN-
221 AM CDT MON MAY 26 2008
...THE TORNADO WARNING FOR NORTHERN COOK COUNTY WILL EXPIRE AT 230 AM
CDT...
THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC.
THEREFORE...THE TORNADO WARNING HAS EXPIRED.
LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0721Z 259DEG 28KT 4797 9024
$$
STEWARTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 25, 9:08 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 25, 9:08 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE DULUTH MN 908 PM CDT SUN MAY 25 2008 .MESOSCALE UPDATE CONCERNING SEVERE THUNDERSTORM POTENTIAL IN NORTH CENTRAL/NORTHEAST MINNESOTA... MAIN UPPER LEVEL TROF AND ASSOCIATED COLDER TEMPS ALOFT AND STEEP LAPSE RATES /PER 00Z ABR/BIS/ SOUNDINGS WILL CONTINUE TO SLOWLY TRANSLATE EASTWARD THROUGH THE REST OF TONIGHT. AHEAD OF OCCLUDED SURFACE LOW NOW LOCATED IN FAR NW MN..PACIFIC COLD FRONT/PSEUDO DRYLINE HAS MOVED ONLY VERY SLOWLY EASTWARD OVER THE PAST 6 HOURS..AND STILL RESIDES FROM NEAR LAKE OF THE WOODS SOUTHWARD TO BEMIDJI AND PARK RAPIDS. AIRMASS ALONG AND EAST OF THIS BOUNDARY STILL REMAINS MODERATELY UNSTABLE AS OF 830 PM..WITH SBCAPE VALUES UP TO 2000 J/KG PER LATEST OBJECTIVE ANALYSIS FIELDS. ONSET OF DIURNAL COOLING WILL TEND TO INHIBIT ADDITIONAL SVR THREAT WITH TIME..BUT THERE STILL REMAINS AT LEAST A SMALL WINDOW OF OPPORTUNITY FOR ADDITIONAL TSTORM DEVELOPMENT FROM ITASCA/KOOCHICHING COUNTIES..EASTWARD THOUGH THE ARROWHEAD. TORNADO WATCH 360 HAS BEEN ALLOWED TO EXPIRE AS SCHEDULED AT 9 PM. THE PRIMARY THREAT THROUGH 2 AM APPEARS TO BE PENNY TO NICKEL SIZE HAIL WITH THE STRONGEST OF TRANSIENT CORES. MILLER && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE.
Hazardous weather outlook, May 25, 11:49 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1149 AM CDT SUN MAY 25 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261700- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1149 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD WEATHER RADIO IN ALERT MODE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-261700- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1149 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD WEATHER RADIO IN ALERT MODE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD WEATHER RADIO IN ALERT MODE. CLC
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:14 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 37 min |
| May 26, 3:00 AM CDT | Severe Thunderstorm Warning | DLH | Cook | 45 min |
| May 26, 3:07 AM CDT | Special Marine Warning | DLH | 53 min | |
| May 26, 3:58 AM CDT | Freeze Watch | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more | 11 hr |
| May 26, 2:39 PM CDT | Freeze Warning | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more | 16 hr |
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.